Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 29, 2017, 10:36 PM EDT for Clinton County, Michigan. It took effect at Apr 30, 2017, 8:00 PM EDT. It was in force for 54 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 10:36 PM EDT (02:36 UTC)
- In effect from
- Apr 30, 2017, 8:00 PM EDT
- Expired
- May 3, 2017, 2:00 AM EDT
- In force
- 54 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Looking Glass River near Eagle (EAGM4).
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
092
WGUS43 KGRR 300236
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1036 PM EDT SAT APR 29 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Looking Glass River Near Eagle affecting Clinton County
Portage River Near Vicksburg affecting Kalamazoo County
.River forecasts are based on a 36 hour precipitation forecast valid
through Monday morning, which is around 1.5 to 3 inches for much of
the area. A possibility exists for higher rainfall totals across a
narrow region which may affect these crest forecasts. Stay tuned to
the latest forecasts as the rainfall event unfolds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC037-010436-
/O.NEW.KGRR.FL.W.0029.170501T0000Z-170503T0600Z/
/EAGM4.1.ER.170501T1500Z.170502T0000Z.170502T1500Z.NO/
1036 PM EDT SAT APR 29 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Looking Glass River Near Eagle.
* from Sunday evening to late Tuesday night.
* At 9:45 PM Saturday the stage was 4.9 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, the river will rise above flood stage by Monday morning
and crest around 7.3 feet by Monday evening. The river will
fall below flood stage by Tuesday afternoon.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.3 feet
on Feb 24 1985.
&&
LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
4279 8474 4283 8489
$$
MIC077-010435-
/O.NEW.KGRR.FL.W.0030.170430T1200Z-000000T0000Z/
/VCKM4.1.ER.170430T1800Z.170501T1800Z.000000T0000Z.UU/
1036 PM EDT SAT APR 29 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* from Sunday morning until further notice.
* The river stage was estimated to be around 4.9 feet Sunday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to crest around 5.5 feet by Monday
afternoon.
* Impact, at 6.0 feet...Expect minor basement flooding of several
homes built adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.5 feet
on Mar 21 1982.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
CAS2 follow-up statements
734
WGUS83 KGRR 301445
FLSGRR
flsg
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT SUN APR 30 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Looking Glass River Near Eagle affecting Clinton County
Portage River Near Vicksburg affecting Kalamazoo County
.Another 1 to 2 inches of rain is anticipated across the area,
leading to elevated river levels that will likely reach flood
stage at Eagle and Vicksburg. The following forecast is based on
observed and forecast 24 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC037-011645-
/O.CON.KGRR.FL.W.0029.170502T0000Z-170503T0000Z/
/EAGM4.1.ER.170502T0000Z.170502T0000Z.170502T1200Z.NO/
1045 AM EDT SUN APR 30 2017
The Flood Warning continues for
the Looking Glass River Near Eagle.
* from Monday evening to Tuesday evening.
* at 9:45 AM Sunday the stage was 4.9 feet.
* Flood stage is 7.0 feet.
* Forecast, the river is expected to rise to near flood stage
tomorrow evening.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and
along the river between Dewitt and Eagle. Flooding occurs in
Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.4 feet
on Jun 14 2015.
&&
LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
4279 8474 4283 8489
$$
MIC077-011644-
/O.CON.KGRR.FL.W.0030.000000T0000Z-000000T0000Z/
/VCKM4.1.ER.170501T0000Z.170502T0600Z.000000T0000Z.UU/
1045 AM EDT SUN APR 30 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until further notice.
* at 10 AM Sunday the stage was estimated at 4.8 feet.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.3 feet
early Tuesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
Hoving063
WGUS83 KGRR 010259
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 PM EDT SUN APR 30 2017
...The Flood Warning has been cancelled and downgraded to a Flood
Advisory for the following river in Southwest Lower Michigan...
Looking Glass River Near Eagle affecting Clinton County
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The heaviest of the rainfall is now over for the area with this
event. Additional rainfall is expected at times through Tuesday.
Additional amounts will generally be under half an inch. Some
locally higher amounts will be possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-020459-
/O.EXT.KGRR.FL.W.0030.000000T0000Z-170507T0000Z/
/VCKM4.1.ER.170501T1800Z.170502T0600Z.170506T0000Z.UU/
1059 PM EDT SUN APR 30 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Saturday evening.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.1 feet
early Tuesday morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river.
* Flood history, this crest compares to a previous crest of 5.4 feet
on Mar 31 2017.
&&
LAT...LON 4208 8552 4211 8553 4215 8548 4216 8544
4211 8544 4208 8547
$$
MIC037-010329-
/O.CAN.KGRR.FL.W.0029.000000T0000Z-170501T0259Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 PM EDT SUN APR 30 2017
The Flood Warning is cancelled for
the Looking Glass River Near Eagle.
and has been downgraded to a Flood Advisory.
* at 9:45 PM Sunday the stage was 5.1 feet.
* Flood stage is 7.0 feet.
* Forecast, the river will crest below flood stage at 5.9 feet
tomorrow evening.
* Impact, at 6.0 feet...Expect minor flooding of low lying wooded
areas.
&&
LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
4279 8474 4283 8489
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 29, 9:41 PM EDT, 55 minutes earlier.
Area forecast discussion, Apr 29, 9:41 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
941 PM EDT Sat Apr 29 2017
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 329 PM EDT Sat Apr 29 2017
Showers and a few thunderstorms are expected over the course of
the weekend into early next week, well ahead an upper low that
will track to our west late Sunday into Monday. Chances for rain
will exist until the system rotates north through the midweek
period. Some of the rain could be heavy at times, especially in
and around thunderstorms late tonight into Sunday. Overall
rainfall amounts may lead to flooding along area rivers and in
flood prone areas into next week.
There is likely to be a wide spread in temperatures Sunday with
highs south of the front pushing toward 70 degrees. Otherwise,
below normal temperatures are expected until late next week, when
we moderate back into the 60s area wide.
&&
.UPDATE...
Issued at 935 PM EDT Sat Apr 29 2017
Seeing some 40 knot winds in the southern end of Lake MI. Latest
HRRR Ruc builds the stronger winds into parts of the NSH region
tonight for a few hours. Thus I upgraded the advisory to a warning
for these locations.
Will continue the Areal Flood Watch. Based on radar trends...I
wonder if we may not get as much rain with the first batch of
precipitation tonight. Still plenty of ingredients through the
remainder of the watch period to keep it going.
Latest HRRR Ruc is bringing the warm front up to the MI/IN border
tomorrow afternoon. Warm sector mixing winds are impressive.
Increased risk for severe weather here in MI if the front nudges
further north. Will need to monitor closely.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 329 PM EDT Sat Apr 29 2017
A good soaking rain is still on track to affect much of Lower
Michigan over the weekend. The heaviest rainfall is likely to fall
tonight into early Sunday and again Sunday night into Monday.
A warm front will continue to push north out of the Ohio Valley
tonight into Sunday. A mid-level wave will travel northeast along
the front in the overnight period. This feature will combine with
isentropic ascent and will be the focal point for ongoing
convection to track through the area. A few embedded thunderstorms
are possible with the high likelihood for thunder along and south
of I-96. Expect the first good wave of heavier rain to pass
through late this evening into early Sunday morning.
The upper level low continues to intensity through the day
Sunday. Plenty of support remains out ahead of the low thanks in
part to a coupled upper jet that will be in place over western
Lake Superior. Moisture transport remains strong out of the gulf
with PWATs persistently in the 1.2-1.8 inch range. A broad
surface low continues to be guided just west of Lake Michigan.
This will be our second good wave of moisture with the core of
the lift moving through Sunday evening into the early morning
hours Monday.
While the low continues to rotate northward through the day
Monday, a few rain showers will linger with a couple of weak
upper wave rotating around the out edge of the main circulation.
Precipitation will be light and scattered in the nature. Expect a
pretty damp, cool start to the work week.
.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM EDT Sat Apr 29 2017
A well needed drying out period should be seen through much of the
long term. Temps will be cool, but we should see a slow moderation
during the latter half of the week.
The upper low is expected to be moving northeast across the Superior
region and toward Quebec on Tuesday. As it departs, the showers
will continue to become more scattered. Most areas probably won't
begin to dry out until Tuesday afternoon or into the evening. It
does appear we will partially clear Tuesday night, and with
diminishing winds, some areas of frost will be possible with temps
dropping into the 30s. I have added this to the forecast, however
impacts are still expected to be low given the time of year.
The core of the coldest air behind the system slowly moves east,
leading to a slow but gradual warming trend by Wednesday night and
continuing into next weekend. After highs only around 50; 10 to 15
degrees below normal on Tuesday, we will warm to closer to normal
temps by Saturday, in the 60s.
A well needed dry spell should be in the offering starting Tuesday
night. A short wave is shown to come through Thursday night, while
low pressure is expected to be over the Gulf Coast states. The upper
wave should act to pull the surface low northeast into the OH/TN
valley. So there could be some isolated light showers over the SE
CWA late Wednesday night through Thursday night. Otherwise much of
the Tuesday night through Saturday period appears dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 741 PM EDT Sat Apr 29 2017
Aviation conditions are forecasted to lower through the evening as
the warm front approaches from the south. Showers and
thunderstorms will be spreading in. The heavier downpours will be
capable of lowering visibilities to under 2 miles...mainly after
04z. Ceilings will be lowering as well...with IFR conditions
likely...especially after midnight and through much of Sunday.
The rain will come in several waves. One tonight...then perhaps a
break during part of Sunday. Additional rounds of showers and
thunderstorms will arrive as the day progresses. Aviators will
need to monitor the latest forecasts as impacts are expected.
&&
.MARINE...
Issued at 329 PM EDT Sat Apr 29 2017
The small craft advisory will continue as planned. Waves will
generally range from 2-4 feet in most instances with offshore flow
up to around 25 knots. Periodic episodes of waves in the 3-5 feet
range will occur, specially near the points (Ludington/Manistee).
The bigger concern will be in the later half of Monday when winds
shift out of the south and southwest. Higher waves are likely with
an onshore flow. Waves of 3-5+ will become more persistent through
Monday night. The advisory may need to be extended or reissued for
late Monday in later updates.
&&
.HYDROLOGY...
Issued at 122 PM EDT Sat Apr 29 2017
Flood advisories continue for the Grand River at Ionia and on the
Maple River at Maple Rapids. A flood watch continues for the same
four points. River statements have been issued for numerous
locations that might experience flooding towards the middle of the
coming week. However, forecast certainty for these sites remains
very low at due to high dependence on the character of precipitation
that occurs over the next 48 hours and how well the models handle
the subsequent river crests.
It is quite certain, however, that widespread rainfall affecting all
area river basins will fall between now and Monday morning. The
latest round of river forecasts were based on 48 hour WPC QPF, which
is slightly greater and shifted farther north than WFO QPF. SREF
guidance shows mean values around 2", although there are a couple
outliers with 4+", making the median QPF a little bit below 2".
Interestingly, downscaled calibrated GEFS output shows only a 40-50%
chance of exceeding 2 inches in most spots. However, we favor the
ECE, whose ensemble members show strong consensus squarely in the 2-
3" total QPF range, in line with previous thinking. As noted
already, local maxima in precipitation are likely but there is
little predictability with exactly where they will occur. This of
course has potentially significant implications with what river
basins are most affected.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Monday morning for MIZ043>046-050>052-
056>059-064>066-071-072.
LM...Small Craft Advisory until 11 AM EDT Monday for LMZ848-849.
Small Craft Advisory from 8 AM Sunday to 11 AM EDT Monday for
LMZ844>847.
Gale Warning until 8 AM EDT Sunday for LMZ844>847.
&&
UPDATE...MJS
SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...TJT
MARINE...JAMHazardous weather outlook, Apr 29, 3:57 AM EDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 357 AM EDT Sat Apr 29 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 357 AM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Rain will spread from south to north during the mid to late afternoon hours with embedded thunderstorms. Rainfall is expected to be locally heavy this evening and tonight. Thunderstorms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday A stalled frontal system over the extreme southern part of Lower Michigan Sunday will result in periods of rain and thunderstorm. Rainfall will be heavy at times into early Monday morning. Some areas may see more than 3 inches of rain. This will result in flooding of flood prone area. Thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through this coming week. LMZ844>849-300800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 357 AM EDT Sat Apr 29 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will become hazardous to small craft tonight. Scattered thunderstorms are also expected from mid afternoon on. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will be hazardous to small craft into Tuesday evening. Scattered thunderstorms may cause increase winds and waves into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through this coming week. wdm
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:32 PM EDT | Gale Warning | GRR | 5 hr | |
| Apr 29, 9:32 PM EDT | Small Craft Advisory | GRR | 3 days | |
| Apr 29, 10:36 PM EDT | River Flood Warning | GRR | Kalamazoo | 8 days |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Kent | 6 days |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Osceola | 60 hr |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Ingham | 6 days |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Barry | 3 days |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Mecosta | 4 days |
| Apr 29, 11:03 PM EDT | River Flood Advisory | GRR | Isabella | 7 days |
| Apr 30, 10:54 AM EDT | River Flood Advisory | GRR | Ionia | 6 days |
| Apr 30, 10:54 AM EDT | River Flood Advisory | GRR | Kent | 4 days |
| Apr 30, 10:54 AM EDT | River Flood Advisory | GRR | Newaygo | 4 days |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.